New York, 2008Winter Storm in New York, February 12 to 13, 2008
February 12 to 13, 2008 · NWS BGM · 2 events in 2 counties and zones
A low pressure system tracked northeast from the Tennessee Valley to Central New York before moving off the New England coast during the afternoon on the 13th. Snow overspread much of Central New York, with a few inches falling before changing over to a mix of precipitation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system tracked northeast from the Tennessee Valley to Central New York before moving off the New England coast during the afternoon on the 13th. Snow overspread much of Central New York, with a few inches falling before changing over to a mix of precipitation. Between 4 and 8 inches of snow fell across Oneida County before the change over to a mix of snow, sleet and freezing rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 12, 6:49 PM EST, 11 minutes earlier.
Area forecast discussion, Feb 12, 6:49 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
649 PM EST TUE FEB 12 2008
.SYNOPSIS...
.A STORM SYSTEM LOCATED OVER THE OHIO VALLEY WILL CONTINUE TO
SPREAD SNOW INTO CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS
EVENING. SLEET AND FREEZING RAIN WILL BEGIN TO MIX IN...GENERALLY
AFTER MIDNIGHT OVER MOST OF THE AREA. THE SYSTEM WILL DEPART ON
WEDNESDAY...WITH PRECIPITATION MOVING OUT BY MIDDAY. A BREAK CAN
BE EXPECTED THROUGH THE END OF THE WEEK WITH ANOTHER SYSTEM
EXPECTED LATE FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
STORM SYSTEM OVR THE OH VALLEY WILL CONTINUE SPREADING SNOW INTO
THE CWA THIS EVENING. AS THE H8 JET BEGINS TO MV IN ARND 23Z WITH
60-70KT SPEEDS...EXPECT MODERATE TO HEAVY SNOW TO DEVELOP FOR
SEVERAL HOURS. THIS JET WILL MV WARM NOSE INTO THE
WYOMING/LACKAWANNA VALLEYS BY ARND 03Z TONIGHT. PCPN SHUD BEGIN TO
TRANSITION OVR TO SLEET ACROSS NEPA BY MIDNIGHT...THEN CHG OVER TO
FZRA AFTER 06Z. ACROSS THE TWIN TIERS...EXPECT MIX WITH SLEET
ARND MIDNIGHT THEN OVR TO FZRA SHORTLY AFTER THAT. THE HEAVIEST
SNOW IS STILL EXPECTED IN THE WARNING AREA WHERE SFC CONVERGENCE
AND NOSE OF H8 JET RESULT IN THE STRONGEST FRCG. BOTH NAM/GFS
LATCH ONTO HIGHER QPF AMNTS ACROSS FINGER LKS INTO MOHAWK VALLEY.
WITH LESS SLEET MIXING IN AND TAKING LONGER TO MOVE NORTH...EXPECT
WRNG CRITERIA SNOWS WITH ACCUMS RANGING FROM 5-10 INCHES.
LIMITING FACTOR IN THE QPF WILL BE DRY SLOT MVG THRU WV AT
PRESENT. BOTH THE NAM AND GFS INDICATE THIS WILL CONTINUE
ADVANCING NORTH INTO CWA BTWN 03Z-06 AND EFFECTIVELY LOWER PCPN
AMNTS THRU 12Z. WITH VIS IMAGERY CONFIRMING THIS FEATURE AND
DISTANCE SPEED TOOL IN GOOD AGREEMENT WITH MODEL FCST OF DRY
SLOT...EXPECT THIS WILL PLAY A BIG ROLE IN ICE ACCUMS OVRNGT.
BY THE TIME SNOW BEGINS TO MIX AND CHG OVR TO SLEET AND FREEZING
RAIN...MOST OF THE PCPN WILL BE VRY LGT. THUS...HAVE LWRD QPF FROM
PRVS FCST AND ALSO FROM HPC WITH AMNTS MORE IN LINE WITH WHAT THE
NAM IS INDICATING. HOWEVER...CUD STILL SEE ONE TENTH TO AS MUCH AS
ONE QUARTER OF AN INCH OF ICE THRU WED MRNG.
THUS...HAVE KEPT ADVSRYS/WRNGS IN PLACE WITH ADVSRY CRITERIA SNOWS
AND SOME ACCUMS OF ICE EXPECTED FROM THE TWIN TIERS SOUTH INTO NEPA.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BUFKIT PROFILES INDICATE RAIN POSSIBLY AS FAR NORTH AS THE SRN
TIER AND OTSEGO CTY THRU ABOUT 18Z...THEN MIXING WITH AND CHANGING
BACK OVR TO SNOW DRG THE AFTN. WARM AIR WILL HANG IN LONGEST OVR
NEPA WHERE RAIN IS EXPECTED MOST OF THE DAY. THERE IS SOME CONCERN
OF POSSIBLE MINOR FLOODING IN PIKE/SULLIVAN CTYS WEDNESDAY AS
DEVELOPING COASTAL LOW RESULTS IN AN AXIS OF HVY RAINFALL ALONG
THE EAST COAST.
LATEST GUIDANCE INDICATES RAINFALL AMNTS ON THE ORDER OF 1.00-1.25
INCHES IN THIS VICINITY ALTHO MODEL TRENDS ARE TO KEEP HVY RAIN
CLOSER TO THE COAST WITH EACH SUCCESSIVE RUN. CUD SEE SOME MINOR
URBAN FLOODING AND POSSIBLY SOME RISES ON THE CREEKS AND STREAMS
BUT HAVE OPTED TO HOLD OFF ON A FLOOD WATCH AS MOST LIKELY REGIONS
TO SEE WIDESPREAD FLOODING WILL BE CLOSER TO THE COAST.
EXPECT VRY MINOR ACCUMS OF SNOW DURING THE DAY WITH ONLY AN INCH
OR SO EXPECTED AS TEMPS WILL BE STARTING OUT IN THE MID-30S. SFC
RIDGE AXIS WILL BUILD IN ON THURSDAY WITH QUIET WX AGAIN THRU
FRIDAY AFTN BFR NEXT SYSTEM EJECTS OUT OF THE PLAINS. TEMPS WILL
BE MARGINAL FOR SNOW/RAIN TO START OFF ON FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
PD STARTS OFF QUITE CHILLY AS LRG HIPRES OVR THE OH VLY NOSES INTO
THE REGION. WITH VERY DRY AIR AND H8 TEMPOS NEAR -20C...TEMPS WILL
BE WELL BLO NRML. SOME LGT SNOW PSBL SUN AS A LOW RACES NORTH OF
THE GREAT LAKES AND DVLPS WAA OVER THE REGION. MAIN PLAYER FOR
THE PD ARRIVES NEAR THE END AS THE OPERATIONAL GFS NOW SHOWS A
DECENT CSTL LOW FNLY MVG EAST OF THE AREA. THIS TRACK WLD GIVE US
A RARE ALL SNOW EVENT FOR MON INTO TUE. IN FACT...EVERY ONE OF THE
ENSEMBLE MEMBERS CRNTLY KEEP THE LOW TO THE EAST.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
GENERALLY MODERATE SNOW ACROSS THE TAF SITES ATTM WITH IFR/LIFR
CONDITIONS PREVAILING. BACK EDGE OF HEAVIER PRECIP COINCIDES WITH
CHANGEOVER TO IP/ZR...AND WILL MOVE INTO ELM/BGM/AVP AROUND
2Z...ITH AROUND 3Z...BUT MIGHT NOT FULLY MAKE IT THROUGH RME/SYR
BEFORE PRECIP FILLS BACK IN. AT ELM/BGM/AVP/ITH...AS THE HEAVIER
PRECIP TAPERS OFF...COULD IMPROVE BACK TO MVFR FOR A TIME WITH
SOME LIGHT SNOW OR SLEET. AT SYR/RME...THE CHANGEOVER TO SLEET
WILL OCCUR BETWEEN 6 AND 8 Z...WITH VSYBS IMPROVING...BUT LIKELY
REMAINING IFR. AFTER 6Z...MORE STEADY PRECIP MOVES INTO
ELM/BGM/AVP/ITH WITH FZRA AND PL ALONG WITH MVFR/IFR RESTRICTIONS.
TOWARDS DAYBREAK KAVP/KELM/KITH AND POSSIBLY KBGM WILL GO OVER TO
SOME PLAIN RAIN. THIS WILL NOT OCCUR AT SYR/RME WITH PL GOING BACK
TO SHSN DURING THE MORNING...AROUND 12-13Z. AS THIS CHANGE BACK TO
SNOW OCCURS...OCCASIONAL IFR VSBYS WILL AGAIN BE POSSIBLE.
WEDNESDAY MORNING...CHANGE BACK TO SNOW MOVES FROM WEST TO
EAST...REACHING ITH/BGM/ELM AROUND 14Z WITH MVFR SHSN AFTER THIS
CHANGEOVER. AT AVP...THE CHANGE WILL TAKE MUCH LONGER...NOT
OCCURRING UNTIL AFTERNOON. THE SHSN TAPER OFF WITH MVFR CIGS
REMAINING AFTER ABOUT NOON AT ALL SITES OTHER THAN AVP...WITH AVP
CONTINUING TO SEE SHSN FROM ABOUT 19Z THROUGH THE END OF THE TAF
PERIOD. KELM MAY EVEN BREAK BACK INTO VFR CONDITIONS AFTER ABOUT
21Z.
SOUTHEAST WINDS 5-10 KNOTS OVERNIGHT WILL BECOME SOUTHERLY BY
MORNING AROUND 10KTS /EXCEPT SYR/RME WHERE SOUTHEASTERLY FLOW WILL
PERSIST THROUGH THE MORNING/...THEN SOUTHWESTERLY DURING THE
MORNING...THEN NORTHWESTERLY DURING THE AFTERNOON 10-15KTS.
FOR THE WEDNESDAY NIGHT THROUGH SUNDAY TIMEFRAME...ALL SITES
IMPROVE TO VFR WEDNESDAY NIGHT WITH VFR PERSISTING THROUGH FRIDAY
MORNING. FRIDAY AFTERNOON...SHRASN WILL BRING THE CHANCE FOR
MVFR/IFR RESTRICTIONS. BEHIND THIS SYSTEM FRIDAY NIGHT AND
SATURDAY THERE WILL LIKELY BE RESIDUAL MVFR RESTRICTIONS IN LAKE
EFFECT LOW CLOUDS/SHSN. IMPROVEMENT BACK TO VFR IS EXPECTED FOR
SATURDAY NIGHT AND SUNDAY.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR
PAZ038>040-043-044-047-048-072.
NY...WINTER WEATHER ADVISORY UNTIL 9 AM EST WEDNESDAY FOR
NYZ022>025-044>046-055>057-062.
WINTER STORM WARNING UNTIL 9 AM EST WEDNESDAY FOR NYZ009-
015>018-036-037.
&&
SYNOPSIS...PVB
NEAR TERM...PVB
SHORT TERM...PVB
LONG TERM...DGM
AVIATION...JMAHazardous weather outlook, Feb 12, 2:56 PM EST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
256 PM EST TUE FEB 12 2008
NYZ022>025-044>046-055>057-PAZ038>040-043-044-047-072-132000-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-SOUTHERN WAYNE-
256 PM EST TUE FEB 12 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
ANOTHER WINTRY MIX MAY IMPACT THE REGION SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ009-015>018-036-037-132000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
256 PM EST TUE FEB 12 2008
...WINTER STORM WARNING IN EFFECT UNTIL 9 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
ANOTHER WINTRY MIX MAY IMPACT THE REGION SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ062-PAZ048-132000-
SULLIVAN-PIKE-
256 PM EST TUE FEB 12 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
AN AXIS OF HEAVY RAINFALL MAY IMPACT THE AREA WED MORNING INTO THE
AFTERNOON HOURS BEFORE EXITING TO THE EAST. AT THIS TIME...IT
APPEARS THE GREATEST THREAT FOR HEAVY RAIN WILL REMAIN CLOSER TO
THE EAST COAST. HOWEVER...SOME AREAS IN SULLIVAN AND PIKE COUNTIES
MAY EXPERIENCE LOCALIZED URBAN FLOODING DURING THE DAY WEDNESDAY.
ANOTHER WINTRY MIX MAY IMPACT THE REGION SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT SNOW OR ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
PB
Winter Storm, Northern Oneida
- When
- February 12, 7:00 PM EST to February 13, 11:00 AM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
A winter storm brought 4 to 8 inches of snow to the region before changing over to a mix of snow, sleet and freezing rain.
Winter Storm, Southern Oneida
- When
- February 12, 7:00 PM EST to February 13, 11:00 AM EST
- Where
- Southern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
A winter storm brought 4 to 8 inches of snow to the region before changing over to a mix of snow, sleet and freezing rain.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 13, 20084 deaths · 10 injured · $200,000 · 10 events
- Winter Weather in Vermont, February 12 to 13, 20083 deaths · $90,000 · 10 events
- Tornadoes and Hail in Mississippi, February 12, 2008$8.8 million · EF1 · 88 events
- Tornadoes and Hail in Louisiana, February 12, 20081 death · $85,000 · EF1 · 17 events
- Winter Weather in Delaware, February 12, 200814 injured · 2 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 13, 20083 injured · $200,000 · 18 events
- Hail and Damaging Winds in Louisiana, February 12, 2008$595,000 · 75 kt wind · 5 events
- Tornado in Florida, February 12, 2008$445,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$350,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$200,000 · EF0 · 1 event
- Winter Storm in Pennsylvania, February 12 to 13, 2008$175,000 · 3 events
- Flooding and Heavy Snow in Massachusetts, February 12 to 14, 2008$100,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84254, 84255.